Delhi Journal of Ophthalmology

Ayurvedic Topical Medication Induced Bilateral Toxic Endothelitis: A rare case report

Aditi Ghosh Dastidar, Deepika Khedia, Isha Gupta, Monika Mukherjee, Tamonash Basu, Eesh Nigam
Department of Cornea and Refractive surgery, Aditya Birla Sankara Nethralaya, Kolkata, West Bengal, India

Editor-in-Chief, Delhi Journal of Ophthalmology, Dr R.P.Centre, AIIMS.


Corresponding Author:

Deepika Khedia MS
Aditya Birla Sankara Nethralaya,
147, Mukundapur, EM Bypass, Kolkata-700 099
West Bengal, India
Email id: dr.khedia.11@gmail.com


Received: 01-JUL-2019 Accepted: 21-AUG-2019 Published Online: 24-DEC-2019
DOI: https://dx.doi.org/10.7869/djo.478

Abstract
Toxic endothelitis is endothelial dysfunction after topical, systemic or intraocular use of substances leading to corneal stromal edema, endothelial pigment deposits with anterior chamber reaction. Causative agents include topical Benzalkonium chloride, Chlorhexidine, Ultraviolet-A, oral amantidine and alcohol consumption. We report a rare case of 51 year old female patient with bilateral toxic endothelitis with inadvertent use of ayurvedic topical drug containing juice of Allium cepa-onion juice- 1.68ml, juice of Zingiber officinale-ginger juice-1.66ml, juice of Citrus aurantifolia-lemon juice-1.66ml, honey-5.00ml, benzalkonium chloride (0.01%) and its successful management with short course of topical corticosteroids.

Keywords :Toxic endothelitis, Corneal oedema, Descemet's fold